Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Taking nexium for reflux. Diagnosed with IBS. Have chest infection and coughing blood. Should I go to ER?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hi, I'm 33 year old male and for the last year I've had thin stools pretty much constantly. Maybe 4 times over the last year have they been full and solid. My doctor sent me for full blood tests and said it was IBS as I suffer with reflux also and take nexium for same. Over the last couple of months I've had a really bad chest infection on and off and lately I have been coughing up blood (I also have asthma). I was sent for a chest x-ray this morning, but somebody had said blood in saliva can be a cause of colon cancer. Should i go to A&E?
Posted Wed, 6 Feb 2013 in Digestion and Bowels
Answered by Dr. Mayank Bhargava 53 minutes later
Welcome to XXXXXXX forum.

Let me know the associated features along with coughing and IBS.
Have you undergone colonoscopy previously? What was the report?
What was report of chest x ray?
Do you have altered bowel habits?
Do you have history of blood loss?
What was the color of blood? whether red or black.
Are you a smoker?
What was the amount of blood?

With the described symptoms and diagnosed disease, blood during coughing appears to be a separate entity.
Colon cancer could be associated with blood during coughing only when the cancer has already been spread to lungs.
With diagnosed history of IBS, there is least chances of colon cancer and blood coming out in coughing appears to be due to lung pathology.
Asthma is rarely associated with blood in cough.

With presence of chest infection, there may be some sort of edema in respiratory tract mucosa and excessive coughing may cause bleeding.
You should consult with XXXXXXX medicine specialist/ chest physician and should go for thorough check up.
If chest x XXXXXXX is normal then you should go for bronchoscopy (endoscopy of respiratory tract) to find out the cause of bleeding.
Meanwhile, you should take hemostatic medicine along with cough suppressants for relief.

Hope that helps.
Let me know if I can address any more concerns.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Taking nexium for reflux. Diagnosed with IBS. Have chest infection and coughing blood. Should I go to ER? 17 hours later
Hi Dr,
Thanks for your reply.
I went to ER last night and had 6 blood tests done, with one out of my main artery and Chest X-Ray done. All came back "crystal clear" according to nurse. and I may have 'ruptured' something. I have been taking creatine as I play sports and weight train, and was advised that creatine can inflame asthma and also irritate IBS and play havoc with your bowels etc.
My bowel habits are inconsistent to say the least. Most of the times my stools are large but flat/thin and on a rare occasion 'full'. The only times they have been 'full' is when I drink Guiness the night before. I rarely drink alcohol, don't smoke, and when I do drink, I'd have a few Guiness' just to be social.
The amount of blood was a teaspoon each time, maybe.
So far today I haven't coughed up blood in my sputum or otherwise, but in saying that, it's 10am in XXXXXXX and the day is young.
I am an awful worrier though, so apologies for the long winded XXXXXXX

Answered by Dr. Mayank Bhargava 38 minutes later
Serum creatinine is a renal function test and raised creatinine shows dysfunction of kidney and may be a cause of respiratory distress.
Clinically it resembles just like asthma.
If you are getting bowel movements daily then it should not be considered as constipation.
There appears to be high possibility of upper respiratory tract infection and you should consult with XXXXXXX medicine specialist.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor